Psychiatry

Approach to a Patient with ‘Treatment Refractory’ Depression in The Medical Setting: Part 1

May 15, 2008
Approach to a Patient with ‘Treatment Refractory’ Depression in The Medical Setting: Part 1

Commentary by Brian Bronson, MD, Chief of Psychosomatic Medicine, VA New York Harbor, New York Campus 

Summary: Symptoms of depression in the medical setting may not respond to usual pharmacologic antidepressant treatment for a number of reasons. These may include an incorrect psychiatric diagnosis; failure to consider underlying medical causes of the symptoms; or insufficient antidepressant medication trial due to poor patient adherence, insufficient dose or length of trial. There is no consensus as to the definition of ‘treatment refractory’ depression. However, when the above …

Read more »

SSRIs: Do They Increase Rates of Suicide?

January 25, 2008
SSRIs: Do They Increase Rates of Suicide?

Commentary by Arthur Sinkman MD, NYU Department of Psychiatry

Three years ago the FDA began requiring that all selective serotonin reuptake inhibitors (SSRIs) carry a black-box warning stating that their use in children and adolescents is associated with an increase in risk for suicidal thinking, feelings and behavior. Recently the FDA ordered that this warning be extended to include treatment for young adults aged 18 to 24.

The 2004 order had a dramatic impact on the treatment of depression in children. The use of SSRIs …

Read more »

FDA Warns of Possible Link Between Chantix Therapy and Mood Disturbances

December 14, 2007
FDA Warns of Possible Link Between Chantix Therapy and Mood Disturbances

Commentary by Robert Leonard PharmD, Pharmacy Resident New York Harbor Healthcare System

On November 20, 2007 the FDA announced mounting evidence linking varenicline (Chantix®) therapy for smoking cessation with suicidal ideation and erratic and aggressive behavior. The announcement comes in response to post-marketing case reports submitted to the FDA by the makers of Chantix®, Pfizer Inc. Early review of the cases reveal new onset of depressed mood, suicidal thoughts, and changes in emotions or behaviors within days to weeks of starting Chantix® therapy. A direct …

Read more »

Breaking News: FDA Issues New Warnings for Haldol

September 21, 2007
Breaking News: FDA Issues New Warnings for Haldol

Commentary by Helen Kourlas, PharmD

On September 17th 2007, the FDA issued an advisory warning healthcare professionals to avoid the use of higher than recommended doses of haloperidol, marketed as Haldol, Haldol Decanoate and Haldol Lactate. In addition to this warning, the FDA also emphasized that the injectable form of haloperidol is only approved to be administered as an intramuscular injection. Common off – label intravenous administration of haloperidol has led to numerous case reports of QT prolongation, Torsades de Piontes (TdP) and sudden death. …

Read more »

How Should You Treat Agitation in Patients with Dementia?

January 29, 2007
How Should You Treat Agitation in Patients with Dementia?

Case: A 74 year old male with a history of hyperthyroidism, now treated and euthyroid, and with longstanding slowly progressive Alzheimer’s, has now become increasingly agitated at home, pacing the floors and not sleeping. In light of side effects and the recent warning against the use of atypical antipsychotics and the side effects of the older medications, what kind of stepwise approach to medications would you recommend to use to treat his agitation?

Commentary By Brian Bronson, MD Clinical Assistant Professor of Psychiatry, Director Consultation

Read more »